Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 91, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2024, 8:13 PM CDT for Macon County, Illinois. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 8:13 PM CDT (01:13 UTC)
- Expired
- May 19, 2024, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Macon County, IL
The radar
The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:17 PM CDT | HAIL 0.88 | Long Creek, IL | Relayed by broadcast media. Video of hail in Long Creek. |
| May 19, 8:31 PM CDT | HAIL 0.88 | Mount Zion, IL | Relayed by Broadcast Media. |
| May 19, 8:45 PM CDT | HAIL 1.5 | 1 Wsw Long Creek, IL | Image of hailstone next to measuring device via social media at 121 and Bentonville Rd. |
| May 19, 8:49 PM CDT | HAIL 1 | Long Creek, IL | Relayed via broadcast media. Image of quarter sized hail in Long Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2284 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WUUS53 KILX 200113 SVRILX ILC115-200145- /O.NEW.KILX.SV.W.0091.240520T0113Z-240520T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 813 PM CDT Sun May 19 2024 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Southeastern Macon County in central Illinois... * Until 845 PM CDT. * At 812 PM CDT, a severe thunderstorm was located over Long Creek, or near Decatur, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Long Creek around 820 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3974 8887 3983 8888 3988 8875 3976 8877 TIME...MOT...LOC 0112Z 265DEG 3KT 3981 8884 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Auten
1 follow-up statement
894 WWUS53 KILX 200144 SVSILX Severe Weather Statement National Weather Service Lincoln IL 844 PM CDT Sun May 19 2024 ILC115-200153- /O.EXP.KILX.SV.W.0091.000000T0000Z-240520T0145Z/ Macon- 844 PM CDT Sun May 19 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON COUNTY WILL EXPIRE AT 845 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, very heavy rain is still possible with this thunderstorm. && LAT...LON 3974 8887 3983 8888 3988 8875 3976 8877 TIME...MOT...LOC 0143Z 265DEG 3KT 3981 8881 $$ Auten
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:00 PM CDT, 13 minutes earlier. Its key messages:
- Temperatures remain above normal through Tuesday, with highs in the upper 80s or low 90s. Peak heat indices will be in the low 90s each day.
- Scattered thunderstorms, mainly north of I-72 (20-30% chance), through this evening. Severe weather is unlikely but funnel clouds or a brief landspout can't be ruled out. Slow storm motions could lead to locally heavy rainfall exceeding 1.5".
- Severe thunderstorms are possible Monday through Wednesday, although the areas at risk vary each day. The greatest risk is the potential for damaging winds northwest of the IL River late Tuesday evening, as well as south of I-70 on Wednesday afternoon.
Area forecast discussion, May 19, 8:00 PM CDT, 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 800 PM CDT Sun May 19 2024 .KEY MESSAGES... - Temperatures remain above normal through Tuesday, with highs in the upper 80s or low 90s. Peak heat indices will be in the low 90s each day. - Scattered thunderstorms, mainly north of I-72 (20-30% chance), through this evening. Severe weather is unlikely but funnel clouds or a brief landspout can't be ruled out. Slow storm motions could lead to locally heavy rainfall exceeding 1.5". - Severe thunderstorms are possible Monday through Wednesday, although the areas at risk vary each day. The greatest risk is the potential for damaging winds northwest of the IL River late Tuesday evening, as well as south of I-70 on Wednesday afternoon. && .SHORT TERM... (Through Late Monday Afternoon) Issued at 234 PM CDT Sun May 19 2024 As of 2pm/19z, the diffuse frontal boundary that's been draped across the area today does seem to have lifted back to the north, with NE winds at Pontiac and Peoria, but a southerly component to the wind at Lincoln/Bloomington/Champaign. To this point, Cu development had been fairly limited, but day-cloud phase satellite imagery shows sporadic signs of glaciation occurring in Vermilion and Menard County. We'll likely see increasing vertical development eventually leading to deep convective initiation over the next few hours, which is consistent with what the CAMs have shown. The latest RAP mesoanalysis is still showing a corridor near that frontal boundary where non-supercell tornado parameter values range from 0.5 to 1, so a funnel or isolated landspout could occur as cells deepen this afternoon. With weak shear, storms should be relatively short- lived, but they also won't be moving fast and if an updraft manages to persist longer than expected locally heavy rainfall could occur (isolated totals over 1.5" possible). These storms should wane after sunset. A shortwave is progged to lift NE from the Plains towards the upper Midwest early Mon AM, which could produce a few showers/storms NW of the IL River before midday. The forecast gets a little more complicated into the afternoon. Zooming out and stepping back for a moment, explosive thunderstorm development is expected over KS this evening. This matters for us because CAMs depict a remnant MCV lifting NE thru IA toward N IL, which could provide additional forcing for storms Mon PM, even though the primary upper wave will be positioned well north of the area by that time. The environment does look marginally supportive of severe weather, with moderate instability and weak shear (less than 30 knots). Forecast soundings show an inverted-V profile below the cloud deck, with over 1000 J/kg of DCAPE. The weak shear means storms will likely lack organization, but that thermo profile could support sporadic hail or strong wind gusts. As is often the case with MCVs, there is still a good deal of uncertainty as to where it ultimately tracks, how expansive the associated cirrus shield will be, and what impacts that subsequently has on the destabilization. For now, most of the CWA north of I-70 is in a marginal risk (level 1 of 5) for severe weather, but far northern portions of the CWA (Marshall and northern Woodford/McLean Counties) are in a slight risk (level 2 of 5). Erwin .LONG TERM... (Monday Night through Next Sunday) Issued at 234 PM CDT Sun May 19 2024 Severe t-storm potential exists across portions of the ILX CWA both Tues evening (level 3 of 5 risk west of IL River) and Wed (best chance south of I-70), driven by a volatile environment ahead of an advancing cold front. Unfortunately, we're at a time of year where the mesoscale details become quite murky more than 24 hours in advance, owing to multiple rounds of convection progressing across the Plains and Midwest between now and Wednesday. The current expectation is that an emerging upper level trough will result in a deepening sfc low across the west-central Plains by late Mon, which eventually lifts northeast to the upper Midwest on Tues. WAA could result in a few elevated (not surface- based) storms Mon night into early Tues AM. Forecast soundings don't look particularly impressive, but there could be a low-end hail threat from these storms. For Tues afternoon, forecast soundings show strong capping across the entire ILX CWA, owing to a +18 to +20 degC warm nose. Storms are expected to form along a cold front across IA Tues afternoon and eventually progress SE into the CWA, but they likely won't move in until after 7pm Tues/00z Wed. Given the expected storm mode (linear or quasi- linear), damaging winds remains the top concern, but all hazards are possible. Forecast hodographs do become elongated in the low- level as the LLJ kicks in, with nearly 50 knot winds just 1km AGL Tues eve, resulting in roughly 30 knots of 0-1km shear and around 200 J/kg of 0-1 SRH. 0-3 km shear values are around 40 knots, which gives some wiggle room for embedded surges within the line to hit 30 knots of line-normal 0-3 km shear. All of those aforementioned low-level shear/helicity values suggest a tornado threat will exist in addition to the damaging wind potential. Exactly how long, and how far east, these threats persist into the night remains uncertain, and this is well reflected in the Day 3 convective outlook which gradually lowers the risk category with eastward extent. Wednesday's severe threat will still ultimately depend on where the front/outflow from Tuesday night's storms set up. Some guidance has been trending slower/further north with the frontal placement, so while the most likely area for severe weather is still south of I- 70, the I-72 corridor could wind up being at risk as well. Between the mesoscale uncertainty and the northward trends, was not as comfortable reducing the northwestward extent of PoPs compared to previous forecast cycles. Ahead of the front, the environment is expected to remain quite volatile with ample instability (approaching 2500 J/kg). Despite the primary upper wave associated with Tuesday's storms lifting well off to the north, a secondary short wave will place a new strong mid-level jet streak over the region (60+ knot flow at 500mb), resulting in 40-50 knots of deep layer shear across the warm sector. Shear profiles continue to look rather unidirectional, and deep layer shear vectors parallel to the front suggest a linear storm mode with damaging winds as the primary threats, while hail is also a concern. Temperatures cool off a bit behind the front, with highs in the upper 70s/low 80s for the end of the work week. The upper wave pattern remains quite progressive into next weekend, so the extended forecast continues to be littered with precip chances - but model spread in the timing and placement of any specific disturbance is quite large. The CPC 6-10 day precip outlook (May 25-29) shows a 40- 50% chance of above normal precip. Erwin && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 759 PM CDT Sun May 19 2024 Most sites will be VFR this evening, through the night and into tomorrow. However, isolated storms keep percolating around CMI and DEC this evening. Vis and cigs will be an issue with the storms, either on station at DEC or in the vicinity at CMI. PIA could see something over night hour, but looks like the showers will remain southeast of there, so not adding. Cirrus is expected overnight and tomorrow, but additional convection is possible tomorrow afternoon at all sites. Will not add VCTS at this time, but will have broken cigs around 5kft at each site to indicate possible showers or storms. Winds will be light and variable through the night but become southwest tomorrow with gusts up to 20-22kts possible at each site. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 19, 3:20 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CDT Sun May 19 2024 ILZ027>031-036>038-040>043-047>053-201200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 320 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible from mid afternoon through about sunset. While the severe weather threat is low, these may contain gusty winds and heavy rain. In addition, conditions are supportive of funnel clouds or perhaps an isolated, brief slow-moving tornado. This would be most likely during the mid afternoon when storms are beginning to form. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of thunderstorms are expected from Monday through Wednesday. A few storms on Monday may be strong or briefly severe, but the main threat of severe weather will be Tuesday evening. Damaging winds are the primary concern during that period. Additional storms are expected Friday and Saturday, though the severe weather threat is more uncertain during that period. Minor flooding will linger on the Illinois River from Havana to Beardstown through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-054>057-061-201200- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- 320 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible from mid afternoon through sunset. While the severe weather threat is low, these may contain gusty winds and heavy rain. In addition, conditions are supportive of funnel clouds or perhaps an isolated, brief slow-moving tornado. This would be most likely during the mid afternoon when storms are beginning to form. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of thunderstorms are expected from Monday through Wednesday night. A few storms on Monday may be strong or briefly severe. A better risk of severe weather exists Tuesday evening into Wednesday morning. Damaging winds are the primary concern during that period. Additional storms are expected Friday and Saturday, though the severe weather threat is more uncertain during that period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ062-063-066>068-071>073-201200- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 320 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of thunderstorms are expected from Tuesday night through Wednesday night. Some of these storms may be strong to severe, with damaging winds the main concern. Additional storms are expected Friday and Saturday, though the severe weather threat is more uncertain during that period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 37
In the hours before
Special weather statement, May 19, 2:58 PM CDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service Lincoln IL 258 PM CDT Sun May 19 2024 ILZ029-031-036>038-040>048-192200- Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-De Witt- Piatt-Champaign-Vermilion-Cass-Menard- Including the cities of Peoria, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, and Petersburg 258 PM CDT Sun May 19 2024 ...FUNNEL CLOUDS OR A BRIEF TORNADO POSSIBLE THIS AFTERNOON... Atmospheric conditions exist that favor the possible formation of weak circulations along a pre-existing boundary. Some of these circulations are occurring underneath developing showers and thunderstorms, where a funnel cloud may develop. Once the rain begins, the funnel cloud usually dissipates. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. 37
Special weather statement, May 19, 3:39 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
339 PM CDT Sun May 19 2024
ILZ036-192100-
Fulton-
339 PM CDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FULTON COUNTY
THROUGH 400 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuba, or 9 miles northwest of Lewistown, moving east at
5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cuba, Bernadotte, and Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4041 9042 4054 9037 4053 9016 4032 9023
TIME...MOT...LOC 2039Z 283DEG 5KT 4046 9032
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
37Special weather statement, May 19, 3:42 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
342 PM CDT Sun May 19 2024
ILZ041-048-192100-
Mason-Menard-
342 PM CDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENARD AND
SOUTHEASTERN MASON COUNTIES THROUGH 400 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kilbourne, or 11 miles north of Petersburg, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Easton, Kilbourne, and Oakford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4012 9002 4026 8997 4025 8972 4003 8980
TIME...MOT...LOC 2041Z 283DEG 5KT 4017 8991
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
37Special weather statement, May 19, 3:55 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 PM CDT Sun May 19 2024
ILZ041-048-192115-
Mason-Menard-
355 PM CDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MENARD...WESTERN
LOGAN AND SOUTHEASTERN MASON COUNTIES THROUGH 415 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenview, or near Mason City, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenview and Sweetwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4020 8960 4009 8960 4009 8958 4003 8958
4003 8978 4016 8980
TIME...MOT...LOC 2054Z 260DEG 11KT 4010 8970
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
37Local storm report, May 19, 5:09 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
509 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 3 N Lake of the Woods 40.25N 88.37W
05/19/2024 Champaign IL Public
Tree limb broken.
0445 PM Hail 3 N Lake of the Woods 40.25N 88.37W
05/19/2024 M0.75 Inch Champaign IL Public
&&Local storm report, May 19, 5:54 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
554 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Rossville 40.38N 87.66W
05/19/2024 E0.70 Inch Vermilion IL Trained Spotter
&&
JLAThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:46 PM CDT | Flash Flood Warning | ILX | Macon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.